Turbulent flow over a wavy boundary

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

The linearized, two-dimensional flow of an incompressible fully turbulent fluid over a sinusoidal boundary is solved using the method of matched asymptotic expansions in the limit of vanishing skin-friction. A phenomenological turbulence model due to Saffman (1970, 1974) is utilized to incorporate the effects of the wavy boundary on the turbulence structure. Arbitrary lowest-order wave speed is allowed in order to consider both the stationary wavy wall, and the water wave moving with arbitrary positive or negative velocity. Good agreement is found with measured tangential velocity profiles and surface normal stress coefficients. The phase shift of the surface normal stress exhibits correct qualitative behavior with both positive and negative wave speeds, although predicted values are low.

Original languageEnglish (US)
Pages (from-to)205-222
Number of pages18
JournalBoundary-Layer Meteorology
Volume11
Issue number2
DOIs
StatePublished - Mar 1 1977
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Atmospheric Science

Fingerprint Dive into the research topics of 'Turbulent flow over a wavy boundary'. Together they form a unique fingerprint.

  • Cite this